Texas, 2012

Damaging Winds in Texas, August 18, 2012

August 18, 2012 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms moved across the south central Texas Panhandle during the early evening hours producing thunderstorm wind gusts. There was some tree limb damage due to the thunderstorm wind gusts, however there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the south central Texas Panhandle during the early evening hours producing thunderstorm wind gusts. There was some tree limb damage due to the thunderstorm wind gusts, however there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 2:46 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 2:46 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT AUG 18 2012

.DISCUSSION...
OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS HAVE HELPED TO STABILIZE
THE ATMOSPHERE ACROSS THE PANHANDLES. AS A RESULT RAIN CHANCES WILL
BE NOTICEABLY LOWER THAN PREVIOUSLY FORECAST. THUNDERSTORMS HAVE
FORMED JUST ACROSS THE SOUTHERN CWA BOUNDARY AND ARE NOT ANTICIPATED
TO MAKE MUCH OF ANY NORTHWARD PROGRESSION WITH TIME. HOWEVER THE
OUTFLOW FROM THESE STORMS MAY CAUSE BRIEF ISOLATED STORMS TO FORM
MAINLY ALONG AND SOUTH OF I-40 OVER THE NEXT FEW HOURS. BECAUSE OF
THIS POTENTIAL FOR DEVELOPMENT HAVE LEFT LOW POPS IN FOR THE
SOUTHERN TIER OF COUNTIES THROUGH THE EVENING.

POPS END AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE PANHANDLES
AND THE MORE STABLE AIRMASS BEHIND THE FRONT SHOULD ALSO KEEP RAIN
CHANCES SILENT THROUGH EARLY MONDAY MORNING. BY MONDAY AFTERNOON A
WEAK SHORTWAVE IS EXPECTED TO MOVE OUT OF COLORADO TO BRING ANOTHER
CHANCE FOR RAIN THROUGH TUESDAY MORNING. MODEL SOLUTIONS HAVE BEEN
HINTING AT THE CHANCE FOR LOCALLY HEAVY RAINS ASSOCIATED WITH THIS
ROUND OF STORMS BUT DUE TO POOR PAST PERFORMANCE WILL NOT MENTION AT
THIS TIME. FOR THE EXTENDED PORTIONS OF THE FORECAST THE GFS HAS
BEGUN TO COME IN LINE WITH THE ECWMF FOR KEEPING THE WESTERN RIDGE
FURTHER TO THE WEST WHICH COULD GIVE US ANOTHER SHOT AT RAIN THURSDAY
THROUGH FRIDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/14
Hazardous weather outlook, Aug 18, 2:46 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT AUG 18 2012

OKZ001>003-TXZ001>020-190900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
346 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF I-40. A FEW
STORMS MAY BECOME STRONG...WITH BRIEF WIND GUSTS UP TO 50 MPH AND
SMALL HAIL BEING THE PRIMARY HAZARDS. ANY STORM THAT DEVELOPS SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY...AND THEN AGAIN
THURSDAY THROUGH FRIDAY. A FEW STORMS THAT FORM MAY BECOME
STRONG...WITH BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:02 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SAT AUG 18 2012

TXZ016-017-182130-
DEAF SMITH TX-RANDALL TX-
402 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BUFFALO LAKE...
OR ABOUT 12 MILES EAST OF HEREFORD...MOVING SOUTH AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 18, 4:29 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SAT AUG 18 2012

TXZ012-017-182315-
POTTER TX-RANDALL TX-
529 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES WEST OF AMARILLO...MOVING
SOUTH AT 10 MPH. THIS STORM WILL MAINLY AFFECT DOWNTOWN
AMARILLO...INCLUDING THE CENTER CITY BLOCK PARTY...AND PORTIONS OF
SOUTHWEST AND SOUTHERN AMARILLO OVER THE NEXT 45 MINUTES.

BRIEF...STRONG WIND GUSTS UP TO 50 ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS. ADDITIONALLY...HEAVY RAIN WITH
THIS STORM MAY ALSO CAUSE PONDING OF WATER ON SOME ROADWAYS.

JACKSON
Special weather statement, Aug 18, 4:47 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SAT AUG 18 2012

TXZ016-182330-
DEAF SMITH TX-
547 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DEAF SMITH COUNTY.

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER DEAF SMITH COUNTY...OR ABOUT 15
MILES NORTH OF HEREFORD...MOVING SOUTH AT 15 MPH. THIS STORM COULD
IMPACT HEREFORD JUST AFTER 630 PM.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN ARE
POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

JACKSON

The radar

The Amarillo radar (KAMA), 21 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
August 18, 4:56 PM CST to 4:57 PM CST
Where
Randall County, 2.68 mi NW of Timbercreek Canyon
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.080, -101.850

Thunderstorm Wind, Randall

When
August 18, 5:11 PM CST to 5:12 PM CST
Where
Randall County, 1 mi NNW of Canyon
Measured
52 kt (60 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
34.993, -101.927

The thunderstorm wind gust downed three to five inch tree limbs in the Hunsley Hills area of Canyon, Texas. There were no reports of injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406249, 406250.